North Dakota, 2009

Hail in North Dakota, May 31, 2009

May 31, 2009 · NWS FGF · 1 event in 1 county or zone

A cold front and surface low tracked into extreme southeast North Dakota late in the afternoon of May 31st, helping to spawn a line of showers and thunderstorms. Ahead of the front, temperatures surged into the middle 80s with a very thin area of dew points in the low 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front and surface low tracked into extreme southeast North Dakota late in the afternoon of May 31st, helping to spawn a line of showers and thunderstorms. Ahead of the front, temperatures surged into the middle 80s with a very thin area of dew points in the low 50s. Several thunderstorm cells flared up over Sargent and Richland Counties, and one produced dime sized hail at Lidgerwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 1:12 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 1:12 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
212 PM CDT SUN MAY 31 2009

.DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN CHANCES TONIGHT AND TEMPERATURES.
MODELS OVERALL IN GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST.

NEXT SHORTWAVE OVER CENTRAL MB/SASK BORDER TO SWING ALONG
INTERNATIONAL BORDER LATER TODAY INTO THE OVERNIGHT. WEAK AREA OF
LOW PRESSURE ALONG N CENTRAL ND/MB INTERNATIONAL BORDER WITH
TRAILING SFC TROUGH LIKELY TO HOLD UNTIL KICKED EAST BY WAVE LATER
TODAY. DEEPER LAYERED RH POST FRONTAL CLOSER TO WAVE AND WORKS INTO
NW FA LATER IN THE AFTERNOON. WILL MAINTAIN SLIGHT CHANCE POPS AS
MODELS PICKING UP ON SHRA ACTIVITY OVER EASTERN MT WELL IN ZONE OF
DEEPER MOISTURE. UNTIL THEN LOOKS LIKE THERMAL ADVECTION PRETTY
NEUTRAL AND SHOULD SEE AT LEAST PARTIAL SOLAR INTO THE AFTERNOON.
WITH FROPA/AND FOLLOWING NEXT SHOT OF COLD ADVECTION LATER IN DAY
WILL FOLLOW SLIGHTLY WARMER NUMERICAL GUIDANCE FOR TEMPERATURES.

WILL NUDGE POPS UPWARD ACROSS FAR NORTH AND LINGER POPS LONGER
ACROSS NE FA TONIGHT IN DEEPER LAYERED RH AND CLOSER TO UPPER
SUPPORT WITH PASSING WAVE. DRYING DOES WORK INTO FA AFT MIDNIGHT
FROM NW-SE HOWEVER LOOKS TO BE ENOUGH MIXING TO KEEP TEMPERATURES UP
SOME BUT STILL COOL.

HIGH PRESSURE BUILDS IN FOR TUESDAY HOWEVER WITH COLD COLUMN EXPECT
WELL BLO AVERAGE TEMPERATURES TO CONTINUE.

MODELS SHOWING WEAK WESTERLY FLOW TUESDAY NIGHT HOWEVER WILL STILL
NEED TO MONITOR TEMPERATURE TRENDS FOR SPOTTY FROST POTENTIAL.

WEAK WESTERLY SURFACE FLOW CONTINUES WEDNESDAY AND COLUMN DOES WARM
SOME BUT WILL STILL SEE BLO AVERAGE TEMPERATURE TRENDS CONTINUING.

NEXT SHORTWAVE AND ASSOCIATED COLD FRONT SCHEDULED FOR LATE THURSDAY
AFTERNOON AND THROUGH THE NIGHT. IF TRENDS CONTINUE POPS
MAY BE PULLED DURING DAY THURSDAY FOR PARTS OF THE REGION AS
BOUNDARY DOES NOT MOVE IN UNTIL LATE IN THE DAY. WITH DELAYED FROPA
WILL NUDGE MAXIMUM TEMPERATURES UPWARD A FEW DEGREES.

WILL NOT BE ABLE TO SHAKE COLD TREND AS SUB ZERO 850MB TEMPERATURES
SWING ACROSS NORTHERN FA EARLY FRIDAY PROVING FOR ANOTHER COOL
DAY.

&&

.AVIATION...SOME POTENTIAL FOR POCKET OF IFR CIGS TO DIP INTO NE FA
(BJI TAF SITE) LATER TONIGHT. OTHERWISE REMAINDER OF FA WILL BE VFR
WITH INCREASE IN MID LEVEL CIGS THIS AFTERNOON ESPECIALLY ACROSS NW
FA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 31, 5:31 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CDT SUN MAY 31 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CDT SUN MAY 31 2009

...SLIGHT CHANCE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 2 FROM GRAND FORKS TO
BEMIDJI. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS.

A COLD FRONT WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE
REGION LATER THIS MORNING AND INTO THE EARLY EVENING. THE COLD
FRONT WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM REDEVELOPMENT
ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH
THE PRIMARY THREAT BEING HAIL AND GUSTY WINDS. ANY STORMS WHICH
DEVELOP WILL SHIFT EAST OF THE AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

VOELKER

In the hours before

Special weather statement, May 31, 3:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT SUN MAY 31 2009

NDZ052-053-312145-
RICHLAND ND-SARGENT ND-
406 PM CDT SUN MAY 31 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SARGENT COUNTY IN
SOUTHEAST NORTH DAKOTA AND SOUTHERN RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA...

UNTIL 445 PM CDT

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 40 MPH. THE STORM WAS LOCATED 3 MILES WEST OF LIDGERWOOD...OR
32 MILES SOUTHWEST OF WAHPETON...MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
STILES AT 415 PM CDT...HANKINSON AT 430 PM CDT...SONORA AT 440 PM
CDT...LAMARS AT 445 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKER 8 AROUND 430 PM CDT...AND MILE
MARKER 7 AROUND 435 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4600 9735 4618 9729 4609 9661 4593 9666
      4593 9696
TIME...MOT...LOC 2106Z 283DEG 33KT 4607 9719

TG

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
May 31, 3:10 PM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
0.75 in hail
Reported by
Public
Coordinates
46.070, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162546.